Dog Forum banner

1 - 2 of 2 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter #1
Hi-
My beautiful Golden, Koby, was diagnosed with protein losing enteropathy a few weeks ago. It was determined that there was some thickening (mild) in his intestine, but we opted not to do the surgical biopsy to determine whether it's lymphoma or inflammatory bowel disease, because of the number of pretty dangerous risks with the surgery and healing. So, we're treating it as if it's inflammatory bowel, and keeping our fingers crossed that it wasn't lymphoma.

The internal medicine vet put him on prednisone about a week and 1/2 ago, and he's on a bland diet. Unfortunately, the protein levels have only gone up slightly, but he's having big reactions to the high dose prednisone he's on.

We noticed that his head was getting really, really skinny, and his back legs are very weak - so much so that he won't jump on the bed, into my car, etc., anymore. In hindsight, the day after he got put on prednisone, he couldn't pick himself up off the floor. He got better after that, after the edema in his legs caused by the low protein went away, but he's been getting progressively weaker again.

Has anyone else had this happen? I thought the vet was supposed to taper them a bit after the first week of high dose, but his vet has him on it for 3 weeks, and I'm afraid of how much more wasted his muscles will become. He's a 90 pound golden, so that's a lot of weight to carry around (and for me to lift in the car). And, his beautiful face :( It's SO skinny already.

Would love some insight or commiseration and tips on what you did, if that happened to your pup. I have a call in to the internal medicine vet, but they don't return calls til they close for the day.

Thanks-
Theresa
 

·
Registered
Joined
·
1,298 Posts
Prednisone and all steroids suppress the immune system so animals can't fight off infections as well. It also helps with inflammation for allergies and inflammation. My dog has IBD and food allergies and I refuse to put him on any steroids he's doing much better and never took one.

My last dog was on high doses of Prednisone for five months due to having a genetic degenerative spinal disease with no cure. He too got progressively worse and lost his ability to walk. He also drank a lot and peed everywhere. He ultimately died of a massive infection that came out of nowhere in one day that he couldn't fight off from the Prednisone.
The vets tried to wean him off it several times. He would only be on a high dose for a few days to a week, never three weeks.
That doesn't sound right.
At the time the internet research I did said steroids on dogs with degenerative myelopathy could actually cause or worsen balance issues and hind end weakness and make things much worse.

Maybe do some online research yourself? Take him to an ER or different vet? I wouldn't wait hours for a call back if I felt my dog was being harmed, but of course it's your decision.

There are medical harnesses for helping dogs walk with hind end problems. In the meantime just using a towel under his middle like a sling will give you some leverage in helping him.
I'm so sorry you're going through this!
 
1 - 2 of 2 Posts
Top